Addiction to Vicodin Withdrawal Symptoms – Understanding the Dangers
One of the most startling statistics about the prescription opioid pain reliever epidemic is that on average, around 115 people in America die each day from a preventable opioid overdose. Beating an addiction to an opioid such as Vicodin starts with detoxing; however, addiction to Vicodin withdrawal symptoms can be unbearable and can lead to a relapse.
In this article, we will explore what the Vicodin addiction withdrawal effects are and the best way to treat it.
What is Addiction to Vicodin Withdrawal Symptoms?
When we speak about withdrawal symptoms, we refer to the physical and psychological effects that happen to a person once they decide to abstain from using a drug such as Vicodin after their body had adjusted to the presence of the drug.
Frequent Vicodin abuse causes the body to become reliant on the opioid. Eventually, some system in the brain can even shut down entirely – specifically the reward centers. When the person stops using opioids after their body became used to it and adjusted to it over time, it causes their body to be in this adjusted state. As it returns to its usual function, the person suffers through Vicodin addiction withdrawal.
Addiction to Vicodin Withdrawal Symptoms
Vicodin addiction side effects related to withdrawal are usually non-fatal. The factors that can make it more dangerous include the person having preexisting medical conditions that may be aggravated by the addiction to Vicodin withdrawal symptoms. Furthermore, if a person has detoxed and relapsed multiple times, it can put added strain on the body.
The Vicodin addiction side effects during the withdrawal phase include the following:
- Intense cravings for opioids
- Severe stomach cramps
- Fatigue and drowsiness
- Insomnia and difficulty staying asleep
- Mood swings
The most dangerous side effects of withdrawal from Vicodin include the following:
- Cardiac arrest due to the increased and erratic heart rate
- Excessive diarrhea and vomiting causing the person to become dehydrated among other things
Relapse is another major side effect that happens due to the severe flu-like symptoms and drug cravings becoming too much to deal with. The real danger involved with relapse is overdose. A person would have become used to taking a certain amount of Vicodin each time, but when they go through detox, their tolerance drops considerably. This results in the person needing far less Vicodin to reach the desired effect. However, with the lowered tolerance, overdose becomes high-risk because the person is unable to judge the correct amount of the drug they should take to not overdose.
Treatment for Vicodin Withdrawal
At a rehab center specializing in treating withdrawal, there are medical detox programs that can significantly help an addict through detox. They do this by providing them with medications that help to alleviate the symptoms, reduce them altogether or lower the time needed to detox.
Detox can be a dangerous time for a person’s health and wellbeing. As such, an addict going through withdrawal will be monitored around-the-clock. Any medical problem that arises can be dealt with effectively. Furthermore, the symptoms can be closely monitored to ensure that the addict has the over-the-counter and prescribed medications that can help.
Detoxification is not the same as rehabilitation treatment. The purpose of a detox is to rid the toxins in the body and to deal with the withdrawal symptoms. The purpose of rehab treatment is to help the person remain abstinent over the long-term. With this treatment and therapy, the risk of relapse becomes great.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.